Discontinuing Low-Dose Acetylsalicylic Acid After Gastrointestinal Bleeding Is Associated With Increased Mortality
Gastrointestinal bleeding is a common clinical problem in patients using low-dose acetylsalicylic acid (ASA). It is uncertain whether aspirin should continue to be used in patients who develop acute gastrointestinal bleeding during low-dose ASA therapy.
To assess whether ASA should be continued in patients who develop GI bleeding during low-dose ASA.
All patients admitted to an academic hospital for acute gastrointestinal bleeding between 2009 and 2011 were reviewed retrospectively. Clinical characteristics, comorbidities, medications and treatments were recorded from the patient records. Patients were divided into two groups based on continuing or discontinuing ASA after discharge.
A total of 548 patients were included. ASA was continued in 282 (51.5%) (ASAc group) and discontinued in 266 (48.5%) patients (ASAd group). ASAc patients had more often coronary artery disease (57.8% vs. 42.5%, p < .001) and peripheral artery disease (17.4% vs. 9.0%, p = .004) than ASAd patients, whereas no differences were found in other comorbidities. There was no difference in 30-day all-cause mortality between ASAd and ASAc groups. However, after adjustment for age, gender and comorbidities, one-year all-cause mortality was double in the ASAd group (hazard ratio 2.16, 95% confidence interval 1.39-3.35). ASAd and ASAc groups did not differ with respect to cardiovascular mortality (4.9% vs. 5.3%, p = .811, respectively) or re-bleeding (10.2% vs. 9.2%, p = .713, respectively).
Continuing low-dose ASA after gastrointestinal bleeding was associated with lower all-cause mortality during the first year without increasing the risk of re-bleeding.
Sami Miilunpohja, Johanna Jyrkkä, Jussi M. Kärkkäinen, Helena Kastarinen, Markku Heikkinen, Hannu Paajanen, Tuomo Rantanen, Juha Hartikainen
- Vertaisarvioitu: kyllä.
- Avoin saatavuus: kyllä.
- Koko viite: Miilunpohja, S., Jyrkkä, J., Kärkkäinen, J. M., Kastarinen, H., Heikkinen, M., Paajanen, H., Rantanen, T., & Hartikainen, J. (2022). Discontinuing low-dose acetylsalicylic acid after gastrointestinal bleeding is associated with increased mortality. Scandinavian journal of gastroenterology, 57(5), 618–624. https://doi.org/10.1080/00365521.2022.2026461